Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 20, NWS Sioux Falls, SD

May 11, 1998Plymouth County, Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 11, 1998, 10:18 PM CDT for Plymouth County, Woodbury County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 1998, 10:18 PM CDT (03:18 UTC)
Expired
May 11, 1998, 10:50 PM CDT
In force
32 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Plymouth County, IA, Woodbury County, IA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 8:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 1998-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 294 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 1998-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
294 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1842 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 120318 RRA
SVRFSD
IAC149-193-120350-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1018 PM CDT MON MAY 11 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PLYMOUTH COUNTY IN NORTHWESTERN IOWA
  WOODBURY COUNTY IN NORTHWESTERN IOWA

* UNTIL 1050 PM CDT

* AT 1015 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED
DAMAGING WINDS AROUND SIOUX CITY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SALIX                    AROUND 1020 PM CDT
  LUTON                    AROUND 1025 PM CDT
  BRONSON                  AROUND 1035 PM CDT
  LAWTON                   AROUND 1040 PM CDT
  CLIMBIN^G HILL            AROUND 1040 PM CDT

A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES.


SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES...SO
GO TO YOUR DESIGNATED SHELTER.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 9:55 AM CDT, 12 hours 23 minutes earlier.

Area forecast discussion, May 11, 9:55 AM CDT, 12 hours 23 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
955 AM CDT MON MAY 11 1998

SHOWER AREA MOVING EWD ACROSS AREA SHOULD CONTINUE TO SLOWLY WEAKEN AND
DISSIPATE. FORECAST HANDLING OF THESE SILL LOOKS OK. WILL HAVE TO CLEAN
UP AROUND NOON IN ANY EVENT BUT WILL PROBABLY HOLD OFF UNTIL THEN.
EXTENT AND TIMING OF NEW ACTIVITY LATER NOT CLEAR BUT FOR NOW AS WELL
HANDLED AS CAN BE.

.FSD...NONE
WILLIAMS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 10:34 PM CDTSevere Thunderstorm WarningFSDCherokee, Ida46 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.